Men who take non-steroidal anti-inflammatory drugs three times a day for more than three months are 2.4 times more likely to have erectile dysfunction compared to men who do not take those drugs regularly, according to a Kaiser Permanente study published online in The Journal of Urology.
While previous research showed a trend toward this same finding, this observational study used electronic health records, an automated pharmacy database and self-reported questionnaire data to examine NSAID use and ED in an ethnically diverse population of 80,966 men aged 45 to 69 years throughout California.
After controlling for age, race, ethnicity, smoking status, diabetes, hypertension, heart disease, high cholesterol and body mass index, the researchers found that ED was 1.4 times more likely -- a modest risk -- among regular NSAID users compared to men who did not take the drugs regularly. This association was consistent across all age groups.
"This study is a great example of how we work to understand the safety and effectiveness of what we recommend for our patients. We went into this study thinking we would find the opposite effect: that NSAIDs would have a protective effect because they protect against heart disease, which is also linked to ED," said study senior author Steven J. Jacobsen, MD, PhD, an epidemiologist and director of research for Kaiser Permanente Southern California. "The next step is to dive a bit deeper to understand the underlying physiology of what might be happening with these drugs."
Erectile dysfunction is a common problem in many middle-aged and elderly men. According to the National Institutes of Health, approximately 5 percent of 40-year-old men and between 15 and 25 percent of 65-year-old men experience ED on a long-term basis.
However, the researchers caution that men should not stop taking NSAIDs based on this study.
"There are many proven benefits of non steroidals in preventing heart disease and for other conditions. People shouldn't stop taking them based on this observational study. However, if a man is taking this class of drugs and has ED, it's worth a discussion with his doctor," Jacobsen said.
|Contact: Emily Schwartz|